On a theorem of lovász on covers inr-partite hypergraphs


A theorem of Lovász asserts that τ(H)/τ*(H)≤r/2 for everyr-partite hypergraphH (where τ and τ* denote the covering number and fractional covering number respectively). Here it is shown that the same upper bound is valid for a more general class of hypergraphs: those which admit a partition (V 1, ...,V k ) of the vertex set and a partitionp 1+...+p k ofr such that |eV i |≤p i r/2 for every edgee and every 1≤ik. Moreover, strict inequality holds whenr>2, and in this form the bound is tight. The investigation of the ratio τ/τ* is extended to some other classes of hypergraphs, defined by conditions of similar flavour. Upper bounds on this ratio are obtained fork-colourable, stronglyk-colourable and (what we call)k-partitionable hypergraphs.

This is a preview of subscription content, access via your institution.


  1. [1]

    Z. Füredi: Matchings and covers in hypergraphs,Graphs and Combinatorics,4 (1988), 115–206.

    Article  Google Scholar 

  2. [2]

    M. Krivelevich: Approximate set covering in uniform hypergraphs, preprint.

  3. [3]

    L. Lovász: On the ratio of optimal integral and fractional covers,Discrete Math.,13 (1975), 383–390.

    Article  Google Scholar 

  4. [4]

    L. Lovász: On minimax theorems of combinatorics, Doctoral Thesis,Mathematikai Lapok,26 (1975), 209–264. (in Hungarian)

    Google Scholar 

  5. [5]

    L. Lovász: Covers, packings and some heuristic algorithms, in:5th British Comb. Conf., Congressus Numerantium 15 Utilitas Math., Winnipeg, 1976, 417–429.

  6. [6]

    A. A. Sapozhenko: On the complexity of disjunctive normal forms obtained by greedy algorithm,Discret. Analyz,21 (1972), 62–71. (in Russian)

    Google Scholar 

  7. [7]

    S. K. Stein: Two combinatorial covering theorems,J. Comb. Theory(A),16 (1974), 391–397.

    Article  Google Scholar 

Download references

Author information



Additional information

Supported by grant HL28438 at MIPG, University of Pennsylvania, and by the fund for the promotion of research at the Technion.

This author's research was supported by the fund for the promotion of research at the Technion.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Aharoni, R., Holzman, R. & Krivelevich, M. On a theorem of lovász on covers inr-partite hypergraphs. Combinatorica 16, 149–174 (1996). https://doi.org/10.1007/BF01844843

Download citation

Mathematics Subject Classification (1991)

  • 05 C 65
  • 05 D 15